New Mexico, 2010Tornado in New Mexico, July 15, 2010
July 15, 2010 · NWS MAF · 1 event in 1 county or zone
Isolated thunderstorms developed underneath a band of higher mid-level moisture. In addition, very moist conditions near the surface resulted in modest surface based instability across southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed underneath a band of higher mid-level moisture. In addition, very moist conditions near the surface resulted in modest surface based instability across southeast New Mexico. Although the environment was not favored for tornado development, a very brief landspout was observed in Eddy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 15, 11:52 AM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 15, 11:52 AM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT THU JUL 15 2010
.DISCUSSION...
THE APEX OF A BROAD EXPANSIVE UPPER LEVEL RIDGE STRETCHING E-W
ACROSS THE SOUTHERN US STATES WILL GRADUALLY BUILD ACROSS THE FOUR
CORNERS AREA TONIGHT AND FRIDAY...MAINTAINING THE EASTWARD EXTENSION
OF THIS RIDGE OVER WEST TEXAS AND SOUTHEAST NEW MEXICO. THE BEST
CHANCES FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS TODAY AND
ON FRIDAY WILL OCCUR ALONG AN INSTABILITY/MOISTURE AXIS ORIENTED
ACROSS SOUTHEAST NEW MEXICO AND INTO THE NORTHERN PERMIAN BASIN AS
CURRENTLY DEPICTED ON WATER VAPOR IMAGERY.
TONIGHT/S CONVECTION WILL ALSO LIKELY BECOME ENHANCED BY LEFTOVER
OUTFLOW BOUNDARIES FROM THIS MORNING/S CONVECTIVE COMPLEX PLUS A
MCV CURRENTLY LOCATED ACROSS THE SOUTHERN PLAINS. SOME HI-RES
MODELS SUGGEST ANOTHER MCS MAY DEVELOP AFTER SUNSET AND TRACK
SOUTHWARD INTO THE AREA NORTH OF I-20 PRIOR TO DISSIPATION. WEAK
VERTICAL SHEAR PROFILES IN COMBINATION WITH ABUNDANT LOW/MID LEVEL
MOISTURE SUGGEST THAT STORMS WILL MAINLY BE PULSE TYPE SLOW MOVERS
WITH BRIEF HEAVY RAINFALL...STRONG WIND GUSTS AND FREQUENT
LIGHTNING STRIKES.
MOVING INTO THE WEEKEND...THE STRONG UPPER RIDGE CENTERED OVER THE
FOUR CORNERS AREA WILL BEGIN TO EXPAND/STRENGTHEN EASTWARD. THIS
WILL RESULT IN A BIT MORE SUBSIDENT AND DRIER AIR ALOFT TO FILTER
INTO WEST TEXAS AND SOUTHEAST NEW MEXICO. TEMPERATURES SHOULD BECOME
WARMER...MID 90S TO NEAR 100F ACROSS THE LOWER ELEVATIONS...WHILE
MORE EFFECTIVELY CAPPING AND DECREASING CONVECTIVE CHANCES ACROSS
OUR WESTERN COUNTIES.
DURING THE FIRST HALF OF NEXT WEEK...THE MAIN PORTION OF THE
SUBTROPICAL RIDGE WILL CONTINUE TO DRIFT EASTWARD INTO THE GULF
STATES...PLACING WEST TEXAS ON THE WESTERN PERIPHERY OF THIS UPPER
RIDGE. THIS SUBTLE SYNOPTIC SHIFT WILL RESULT IN A MORE TYPICAL
SUMMERTIME MONSOONAL CONVECTIVE PATTERN...WITH ISOLATED AFTERNOON/
EVENING THUNDERSTORM CHANCES CONFINED ACROSS THE GUADALUPE/DAVIS
MOUNTAINS AND ACROSS SOUTHEAST NEW MEXICO. NEAR SEASONAL
TEMPERATURES WITH AFTERNOON HIGHS MAINLY IN THE MID 90S CAN BE
EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 73 93 74 95 / 20 10 0 0
CARLSBAD NM 70 95 69 98 / 20 10 0 0
DRYDEN TX 72 94 74 97 / 0 0 0 0
FORT STOCKTON TX 69 96 70 98 / 10 0 0 0
GUADALUPE PASS TX 71 88 68 91 / 20 10 10 10
HOBBS NM 73 91 69 95 / 20 10 0 0
MARFA TX 58 90 59 90 / 20 10 10 10
MIDLAND INTL AIRPORT TX 72 95 70 97 / 10 0 0 0
ODESSA TX 70 95 70 97 / 10 0 0 0
WINK TX 73 98 73 101 / 20 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 15, 11:41 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 PM CDT THU JUL 15 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
141 PM CDT THU JUL 15 2010 /1241 PM MDT THU JUL 15 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE DAVIS AND GUADALUPE
MOUNTAINS AND SOUTHEASTERN NEW MEXICO PLAINS THIS AFTERNOON AND
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...FREQUENT LIGHTNING STRIKES AND GUSTY WINDS. ELSEWHERE...ACROSS
PORTIONS OF THE PERMIAN BASIN...UPPER TRANS PECOS AND WESTERN LOW
ROLLING PLAINS...ISOLATED THUNDERSTORMS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 15, 1:02 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT THU JUL 15 2010
TXZ057-080-152030-
VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU-
302 PM CDT THU JUL 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTHWESTERN CULBERSON AND WEST CENTRAL JEFF DAVIS COUNTIES
UNTIL 330 PM CDT...
AT 301 PM CDT...AN INTENSIFYING THUNDERSTORM WAS LOCATED 17 MILES
SOUTHEAST OF VAN HORN MOVING SOUTHWEST AT 5 MPH. THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...WIND GUSTS UP TO 50
MPH...AND VERY HEAVY RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
Special weather statement, Jul 15, 1:25 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT THU JUL 15 2010
TXZ057-080-152100-
VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU-
325 PM CDT THU JUL 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHWESTERN CULBERSON AND WEST CENTRAL JEFF DAVIS COUNTIES UNTIL 400
PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF VAN HORN AT
325 PM CDT...MOVING WEST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
&&
Special weather statement, Jul 15, 1:56 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 PM CDT THU JUL 15 2010
TXZ074-080-152130-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
356 PM CDT THU JUL 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES UNTIL 430 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF FORT DAVIS AT 356
PM CDT...MOVING WEST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
&&
Special weather statement, Jul 15, 2:54 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT THU JUL 15 2010
TXZ079-080-152230-
PRESIDIO VALLEY-MARFA PLATEAU-
454 PM CDT THU JUL 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN PRESIDIO COUNTY UNTIL 530 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF MARFA AT 454
PM CDT...MOVING SOUTHWEST AT 5 TO 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
Special weather statement, Jul 15, 3:14 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT THU JUL 15 2010
TXZ080-152245-
MARFA PLATEAU-
514 PM CDT THU JUL 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL PRESIDIO COUNTY UNTIL 545 PM CDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
SOUTHWEST OF MARFA AT 514 PM CDT...MOVING WEST AT 10 MPH. THIS
STORM WAS OVER FM 2810.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
Special weather statement, Jul 15, 3:53 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT THU JUL 15 2010
NMZ028-152330-
EDDY COUNTY PLAINS-
453 PM MDT THU JUL 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL EDDY COUNTY UNTIL 530 PM MDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
NORTHEAST OF ATOKA AT 453 PM MDT...MOVING WEST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
Tornado, Eddy
- When
- July 15, 4:01 PM MST to 4:02 PM MST
- Where
- Eddy County, 1.88 mi S of Espuela
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.893, -104.383
A brief land spout tornado developed on the north end of Artesia, NM. The exact location of this tornado was estimated according to the spotter's description. No damage was done, and it only persisted for about 1 minute.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269435.